Thunderstorm Wind, Harding
- When
- August 21, 7:30 PM MST
- Where
- Harding County, 2.93 mi SSE of Harding
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.360, -103.810
Wind gusts were estimated at 60 mph.
A severe thunderstorm moved from southeastern Montana across southwest Harding County before weakening. Wind gusts around 60 mph were reported near the community of Harding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved from southeastern Montana across southwest Harding County before weakening. Wind gusts around 60 mph were reported near the community of Harding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 21, 4:21 PM MST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 521 PM MDT THU AUG 21 2014 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 222 PM MDT THU AUG 21 2014 DEEP WESTERN NOAM TROUGH WILL CONTINUE TO SUPPORT ACTIVE SOUTHWEST FLOW OVER THE REGION THROUGH THE PERIOD...WITH TWO STAUNCH IMPULSES AFFECTING THE REGION...AFTER THIS EVENING/S ADVANCING WAVE. A WAVERING FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR LL CYCLOGENESIS AND ASSOCIATED LL LIFT...SUPPORTING GOOD CHANCES FOR RAIN AND THUNDERSTORMS ACROSS THE AREA...ESP FRIDAY NIGHT. AS OF 20Z A SFC TROUGH WAS ENTERING THE WESTERN FA WITH A WEAK IMPULSE EJECTING NE OUT OF WY. THIS WAVE WILL CONTINUE TO SUPPORT INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE NW HALF INTO THIS EVENING. A FEW CELLS HAVE DEVELOPED OVER THE BLACK HILLS GIVEN WEAKER INHIBITION...WITH MORE ACTIVITY EXPECTED OFF THE BIG HORNS AND HIGH TERRAIN OF WY. HIRES RUNS OF THE NMM/ARW/HRRR INDICATE THAT ISOLD/SCT THUNDERSTORMS MAY COALESCENCE INTO A BIGGER CLUSTER OF TS AND PROGRESS NE ACROSS THE NW ZONES THIS EVENING AS THE WAVES PUSHES NE. BEST FORCING FOR ASCENT WILL REMAIN NW OF THE FA. PREVIOUS POPS WORK WELL WITH LIKELIES ACROSS THE FAR NW...WITH MORE ISOLATED CHANCES TO THE SE ALONG THE ASSOCIATED SFC TROUGH PUSH WHERE STRONGER CAPPING AND WEAKER LIFT WILL BE PRESENT. FRIDAY...A FEW LINGERING SHRA MAY BE PRESENT OVER THE EASTERN ZONES FRI MORNING AS THE TROUGH PUSHES SE. THIS FEATURE WILL STALL IN RESPONSE TO THE NEXT IMPULSE...THE EJECTING SW CONUS UPPER TROUGH. WATER VAPOR IMAGERY CLEARLY SHOWS AMPLE DEEP LAYER MOISTURE BEING INGESTED INTO THE SYSTEM PER A FLOW CONNECTION TO KARINA. HENCE AMPLE DEEP LAYER MOISTURE WILL BE AVAILABLE WHEN THIS SYSTEM CROSSES THE PLAINS AND A LL GOMEX CONNECTION IS ESTABLISHED. HAVE PRECIP CHANCES INCREASING THROUGH THE DAY FRIDAY. HOWEVER...MOST SHRA/TS MAY NOT ARRIVE INTO THE FA UNTIL FRIDAY NIGHT GIVEN LINGERING SUBSIDENCE BEHIND TODAY/S WAVE. FORECAST MODEL CONSENSUS/AND RUN-RUN CONSISTENCY PER THE TRACK/EVOLUTION/AND RAIN TOTALS CONTINUE TO WAVER. HOWEVER...THERE IS A SIGNAL FOR HEAVY RAIN WITH THIS WAVE GIVEN THE DEEP MOISTURE AVAILABLE. VERY HIGH PW VALUES IN EXCESS OF ONE INCH IN MANY LOCATIONS...WITH SOME AREAS APPROACHING TWO WILL LIKELY SUPPORT AN AREA OF HEAVY RAIN WITH THIS SYSTEM...ESP WHERE H8-H7 POS THETA-E ADV IS STRONGEST. WHERE REMAINS THE QUESTION. LATEST GUIDANCE SUGGEST THE SE FA. HOWEVER...GIVEN THE STAUNCH UPPER JET ASSOCIATED WITH THE PAC NW UPPER TROUGH...THIS AREA MAY SHIFT NW WITH FUTURE MODEL RUNS. AT THIS POINT...FEEL A POP RAISE WAS WARRANTED WITH A LOCALLY HEAVY RAIN MENTION IN THE GRIDS FRIDAY NIGHT. AS FOR TEMPS...E/NE FLOW WITH EXPECTED INCREASED CLOUD COVER WILL SUPPORT A COOLER DAY NW AREAS. DID ADJUST TEMPS DOWN THERE. SAT...LINGERING SHRA/TS POSSIBLE WITH A DRY PERIOD EXPECTED SW HALF IN THE AFT. MAIN NW CONUS UPPER TROUGH WILL EJECT NE SAT/SAT NIGHT...SUPPORTING RENEWED SFC PRESSURE FALLS AND REFLECTED LL SE FLOW. POS THETA-E ADV REGIME SHOULD SUPPORT SHRA/TS ACROSS PORTIONS OF THE FA...ESP THE NW ZONES SAT NIGHT. HAVE RETAINED AT LEAST A MID POP VALUE ALL PLACES...WITH LIKELIES NW...ESP WITH AMPLE/SUFFICIENT DEEP LAYER MOISTURE PRESENT PER H7 THETA-E PROGS. DID LOWER TEMPS SAT GIVEN CLOUDS AND MOIST EASTERLY LL FLOW...ESP NW ZONES. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 222 PM MDT THU AUG 21 2014 UPPER LOW LIFTS NORTHEAST INTO MONTANA SUNDAY...WITH DRY SLOT PUNCHING INTO WESTERN/CENTRAL SOUTH DAKOTA. BEST SUPPORT FOR PRECIPITATION WILL BE NORTH OF THE FORECAST AREA. POST FRONTAL STRATUS WILL LINGER THROUGH MUCH OF THE DAY SUNDAY...ESPECIALLY ACROSS NORTHEAST WYOMING/NORTHWESTERN SOUTH DAKOTA. UPPER LOW CONTINUES TO LIFT NORTHEAST INTO CANADA MONDAY...LEAVING SLOW MOVING UPPER TROF ACROSS THE NORTHERN PLAINS. BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH MID WEEK...ALONG WITH A DAILY CHANCE OF SHOWERS/THUNDERSTORMS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 519 PM MDT THU AUG 21 2014 SHRA/TSRA EXPECTED OVER MUCH OF THE AREA THROUGH TONIGHT WITH LOCAL MVFR CIGS/IFR VSBYS. ST WILL DEVELOP LATE TONIGHT OVER NORTHEAST WY/NORTHWEST SD WITH AREAS IFR CIGS. CONDITIONS WILL IMPROVE SOME FRIDAY MORNING...BUT ADDITIONAL SHRA/TSRA EXPECTED TO DEVELOP FRIDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...7 AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 616 AM MDT THU AUG 21 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 616 AM MDT (716 AM CDT) THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT THU AUG 21 2014
WYZ054-056-220300-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
806 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 900 PM MDT...
AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF WESTON...OR 27 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING NORTH AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKYPOINT...
LIGHTNING FLAT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4501 10523 4501 10489 4500 10487 4453 10514
4459 10538
TIME...MOT...LOC 0207Z 198DEG 25KT 4465 10522
HELGESONThe Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533508.